Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#304493] of Ezra Miller

Papers Published

  1. Knutson, A; Miller, E, Gröbner geometry of Schubert polynomials, Annals of Mathematics, vol. 161 no. 3 (2005), pp. 1245-1318, ISSN 0003-486X [doi]
    (last updated on 2017/12/12)

    Abstract:
    Given a permutation w ∈ S n, we consider a determinantal ideal I w whose generators are certain minors in the generic n × n matrix (filled with independent variables). Using 'multidegrees' as simple algebraic substitutes for torus-equivariant cohomology classes on vector spaces, our main theorems describe, for each ideal I w: variously graded multidegrees and Hubert series in terms of ordinary and double Schubert and Grothendieck polynomials; a Gröbner basis consisting of minors in the generic n × n matrix; the Stanley-Reisner simplicial complex of the initial ideal in terms of known combinatorial diagrams [FK96], [BB93] associated to permutations in S n; and a procedure inductive on weak Bruhat order for listing the facets of this complex. We show that the initial ideal is Cohen-Macaulay, by identifying the Stanley-Reisner complex as a special kind of "subword complex in S n;", which we define generally for arbitrary Coxeter groups, and prove to be shellable by giving an explicit vertex decomposition. We also prove geometrically a general positivity statement for multidegrees of subschemes. Our main theorems provide a geometric explanation for the naturality of Schubert polynomials and their associated combinatorics. More precisely, we apply these theorems to: define a single geometric setting in which polynomial representatives for Schubert classes in the integral cohomology ring of the flag manifold are determined uniquely, and have positive coefficients for geometric reasons; rederive from a topological perspective Fulton's Schubert polynomial formula for universal cohomology classes of degeneracy loci of maps between flagged vector bundles; supply new proofs that Schubert and Grothendieck polynomials represent cohomology and K-theory classes on the flag manifold; and provide determinantal formulae for the multidegrees of ladder determinantal rings. The proofs of the main theorems introduce the technique of "Bruhat induction", consisting of a collection of geometric, algebraic, and combinatorial tools, based on divided and isobaric divided differences, that allow one to prove statements about determinantal ideals by induction on weak Bruhat order.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320